Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Norman, OK

February 20, 1997Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 20, 1997, 12:19 PM CST for Stephens County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 1997, 12:19 PM CST (18:19 UTC)
Expired
Feb 20, 1997, 12:45 PM CST
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties

County Stephens County, OK

What was reported inside it

TimeReportWhereRemark
Feb 20, 12:30 PM CSTThunderstorm WindDuncan, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 6.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 201817 RRA
SVROKC
OKC137-201845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CST THU FEB 20 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHERN OKLAHOMA
     STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     ALMA...DUNCAN...LOCO...AND VELMA

AT 1206 PM CST DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NEAR DUNCAN TO NEAR LOCO. THE LINE OF STORMS WAS MOVING
TO THE NORTHEAST AT 30 MPH.

TORRENTIAL RAINFALL WILL CAUSE MINOR FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS.  DO NOT ATTEMPT TO DRIVE INTO AREASb WHERE
WATER COVERS THE ROADWAY.

MMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:00 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 20, 11:00 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CST THU FEB 20 1997

PLAN TO MAINTAIN FFA AS IS FOR THIS AFTN...HAS BEEN SOME SIG RAIN TO THE
W OF THE WATCH IN SWRN OK BUT PCPN NOW SEEMS TO BE MOVING NWD FM THIS
AREA. AXIS OF HVYST RAINS ATTM ERN CLAY COUNTY TX NWD THRU JEFFERSON
COUNTY OK...WK HV TO WATCH THIS AREA CLOSELY FOR NECESSITY OF WRNGS. WL
UPDATE ZONES FOR MINOR CHGS OF 1ST PD CONDS.

.OKC...
OK...FLASH FLOOD WATCH FOR TODAY FOR ZONES 019>020-023>032-038>053.
TX...FLASH FLOOD WATCH FOR TODAY FOR ZONES 086-089>090.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:13 PM CSTSevere Thunderstorm WarningOUNGarvin, McClain37 min
Feb 20, 1:13 PM CSTSevere Thunderstorm WarningOUNCarter, Murray37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.